Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 5, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 12, 2000, 1:44 PM EDT for Manistee County, Michigan. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 12, 2000, 1:44 PM EDT (17:44 UTC)
- Expired
- May 12, 2000, 2:45 PM EDT
- In force
- 61 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Manistee County, MI
The radar
The NCL Michigan radar (KAPX), 145 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 2:23 PM EDT | Thunderstorm Wind 75 E | Manistee, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 1:00 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -508 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 121747 SVRAPN MIC101-121845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 144 PM EDT FRI MAY 12 2000 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MANISTEE COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 245 PM * AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 28 MILES WEST OF MANISTEE...MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL REACH... MANISTEE AROUND 210 PM EDT DUBLIN...WELLSTON AROUND 230 PM EDT REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES WHEN ACCOMPANIED BY STRONG WIND GUSTS. CAMPBELL/SMITH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:27 PM EDT, 17 minutes earlier.
Area forecast discussion, May 12, 1:27 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 127 PM EDT FRI MAY 12 2000 SOUTHERN ZONES WILL BE UPDATED FOR TORNADO WATCH IN EFFECT UNTIL 6 PM. .APX...TORNADO WATCH MIZ025>036-041-042-LMZ345-LHZ362 TIL 6 PM EDT. FARINA *** THE NWS IN MICHIGAN IS CONDUCTING A SURVEY TO LEARN MORE ABOUT HOW OUR CUSTOMERS USE THE AREA FORECAST DISCUSSION (AFD). PLEASE COMPLETE THIS SHORT SURVEY AT WWW.CRH.NOAA.GOV/APX/AFDSURVEY.HTM. THE FEEDBACK WE RECEIVE WILL HELP US PROVIDE A BETTER PRODUCT FOR YOU. IF YOU HAVE QUESTIONS OR IF YOU NEED A PAPER VERSION OF THE SURVEY...CONTACT BRUCE SMITH AT (517) 731-3384 EXT 766. THANK YOU FOR YOUR PARTICIPATION. ***
In the hours before
Special weather statement, May 12, 11:32 AM EDT, 2 hours 12 minutes before
WWUS35 KAPX 111531 SPSAPN MIZ008-015>036-041-042-121200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1132 AM EDT FRI MAY 12 2000 ...SEVERE WEATHER OUTLOOK FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT ACROSS THE SAGINAW BAY REGION OF NORTHERN LOWER MICHIGAN. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHWEST LOWER MICHIGAN WEST OF I-75 AND EAST UPPER MICHIGAN BETWEEN 200 PM AND 600 PM. THE THUNDERSTORMS WILL MOVE NORTHEAST AT 45 MPH...SPREADING INTO NORTHEAST LOWER MICHIGAN BETWEEN 400 PM AND 800 PM. THUNDERSTORMS WILL THEN CONTINUE THROUGH THE EVENING HOURS. SOME OF THESE STORMS SOUTH OF M-55 ARE CAPABLE OF PRODUCING WIND GUSTS AROUND 60 MPH AND HAIL TO 3/4 INCH. HEAVY RAINFALL IN POSSIBLE WITH ALL STORMS THIS AFTERNOON AND EVENING. YOU ARE URGED TO FREQUENTLY CHECK WITH NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS OR OTHER MEDIA OUTLETS THROUGH TONIGHT FOR THE LATEST INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER IN NORTHERN LOWER AND EASTERN UPPER MICHIGAN. SWR
Special weather statement, May 12, 1:15 PM EDT, 29 minutes before
MIZ025>036-041-042-LMZ345-LHZ348-122200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
115 PM EDT FRI MAY 12 2000
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF NORTHERN LOWER MICHIGAN EFFECTIVE UNTIL 600 PM EDT FRIDAY
EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
OSCODA...ROSCOMMON...WEXFORD...GRAND TRAVERSE...GLADWIN...
CRAWFORD...OGEMAW...IOSCO...MISSAUKEE...KALKASKA...MANISTEE...
ALCONA...ARENAC AND BENZIE
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE
W+ARNINGS.
SWRSpecial weather statement, May 12, 1:34 PM EDT, 10 minutes before
WWUS35 KAPX 111531 SPSAPN MIZ008-015>036-041-042-131200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 134 PM EDT FRI MAY 12 2000 ...SEVERE WEATHER OUTLOOK FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THERE IS A RISK OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT MAINLY ALONG AND SOUTH OF M-72. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...MAINLY SOUTH OF M-72. A FEW OF THESE THUNDERSTORMS ARE CAPABALE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND EVEN A FEW TORNADOS. THE THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE EVENING. YOU ARE URGED TO FREQUENTLY CHECK WITH NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS OR OTHER MEDIA OUTLETS THROUGH TONIGHT FOR THE LATEST INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER IN NORTHERN LOWER AND EAS!TERN UPPER MICHIGAN. FARINA
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 2:25 PM EDT | Severe Thunderstorm Warning | APX | Wexford | 50 min |
| May 12, 2:57 PM EDT | Severe Thunderstorm Warning | APX | Missaukee | 48 min |
| May 12, 3:27 PM EDT | Severe Thunderstorm Warning | APX | Roscommon | 48 min |
| May 12, 4:16 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 44 min |
| May 12, 4:23 PM EDT | Tornado Warning | APX | Arenac, Gladwin | 37 min |
| May 12, 4:33 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 42 min |
| May 12, 4:40 PM EDT | Tornado Warning | APX | Iosco | 35 min |
| May 12, 4:46 PM EDT | Flash Flood Warning | APX | Manistee, Wexford | 5 hr |
| May 12, 5:10 PM EDT | Severe Thunderstorm Warning | APX | Missaukee, Roscommon | 50 min |
| May 12, 6:11 PM EDT | Severe Thunderstorm Warning | APX | Antrim | 49 min |
| May 12, 6:11 PM EDT | Severe Thunderstorm Warning | APX | Leelanau | 49 min |
| May 12, 6:29 PM EDT | Severe Thunderstorm Warning | APX | Charlevoix, Emmet | 46 min |
| May 12, 7:06 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 24 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.